I don't think you need any prep before beginning Tamoxifen. The only thing my Dr told me was to avoid possible nausea at the start to take it in the evening with food. I still take it with food but with my breakfast and I never did get any queasiness. It seems that 20mg is the standard dose, that is what I am on.
As for free prescriptions you just ask for the forms at your GPs. As Tina said, your Doc should have the forms and he just needs to sign it. Yes it covers all prescriptions then, even stuff not related to the cancer. As you say - a perk!!
You are entitled for free prescriptions! Your gp should have the forms and needs to sign it. I am having the 20mg dose. No, no blood tests before start. Will have my first Sunday with my breakfast. Have marked the box with the date, no doubt the date will be asked by the medics in the future. Have also numbered the blister pack 1-30 so I can check if I have taken it easily. Really seems one size for all.
All very good questions! Perhaps I will quiz my onc on Tuesday, although I fear he is fed up with me quizzing him...
Is there any prep before you start Tamox (eg a blood test), or do you just start taking it? And what is the standard dosage?
I'm assuming you don't have to pay for it, but how do you go about getting one of the exemption forms for people undergoing treatment for cancer? I mentioned it to my GP's receptionist recently but she just looked blank.
Do you then get all prescriptions free? At last, a perk!
That's a very good question. I don't think they have a clue as to whether it is actually working or not. I've often wondered how it is that any age or size woman is put on the same dosage. Surely different people would need a different dose. It seems not - one size fits all. We just have to trust that it is doing its job.
How do the medics actually determine whether the tamoxifen is effective or not, is the level of side effects an indicator of how well the tamoxifen is working? What sort of test will be done whilst on tamoxifen and what do they check? I have not seen the onc before starting tamoxifen this Sunday, he wrote a letter to the GP and asked for it to be prescribed. Tinax
Yep i agree, good thread. Very early days for me (ie 33days) but minimal side effects so far. Don't want to take the thread off in another direction but wondered if SE's build over time as it gets into your system or does the fact that SE's are minimal at the moment mean i'm going to be lucky?
Good idea about experimenting with the time of day you take it - hadn't thought of that.
Tina45 - good luck and let us know how you get on.
I have always hated gyms, exercise classes etc but may well have to reconsider!
Hi, I've been on Tamoxifen now since March, so 5 months. I don't have hot flushes as such although I do feel a bit warm sometimes. I haven't put on any weight and my joints - so far - feel fine. The only problem I have had has been sleeping through the night. I have been waking every couple of hours but having said that, it was when the nights were particularly humid. Now it is cooler I am sleeping through again so maybe it wasn't the drug after all. Personally I needed to experiment with when I took it. At first I took it in the evenings with my meal but I didn't feel quite right. No SEs, just not 100%. Now I take it with my breakfast and I then forget all about it. So it might be worth considering the time you take it, as everyone is different. An awful lot of people have few if any side effects so I wouldn't worry too much just yet.
Due to start tamoxifen on the 8th, have all the same concern as you. Have some flushes/night sweats since Chemo. Weight gain, apparently mostly around the middle does not appeal much either. As you say, foul all round!
Thanks very much - this is helpful.
I'm mos concerned about night sweats etc as i'm not a great sleeper at the best of times.
Really hate the thought of weight gain too - pathetic I know, but there you go. What a foul condition this is.
I have been on Tamoxifen for 9 months now and although at first I had a nightly hot flushes, for the past few months I have had no side effects at all. My periods have also stayed regular - just a little lighter/shorter, which is obviously a plus!
No, I did the trial cos I had a high genetic risk and my elder sister had ended up with double mx. It wasn't til 4 years after I finished I was dx. I often wonder if the tamoxifen 'held it off' for a few years, but will never know and teh onc was uncommittal when I suggested it.
I too had an OK experience with Tamoxifen for 5 years
put some weight on initially but did lose it fairly soon afterwards and could have been coincidental!
best of luck
I'll give you some good news! I was on tamoxifen for 5 years from 2000 - 2005 as part of the IBIS trial. I was pre menopausal and I and the genetic nurse honestly thought I was on the placebo - my periods remained as previous, no flushes aches or pains etc - I was the perfect patient apparently! I only discovered I'd been on tamoxifen when the code was broken on the trial when I was dx with bc myself last March - this is when the 'perfect patient' comment came out - it was the genetic nurse who found my 'pucker' which lead to the ultrasound which lead to the rest ...
Should maybe add I was also on Prozac throughout, which is sposed to help menopausal type symptoms - whethe rit was this that saved me I don't know - but my experience was easy with tamoxifen - wish I could say the same for Arimidex!!
I've been on tamoxifen for 3 months.
The only side effect I've had from tamoxifen is sore heals when I get out of bed (which lasts for about 15 seconds), and sometimes I feel slightly to warm, but I wouldn't call it a flush. I've also lost a little bit of weight since chemo, so the side effects really have been minimal.
So sorry to hear all that you have been through in the last few weeks. It must be terrible.
I have had 3 ops, 7 chemos and 15 rads and I too was dreading Tamoxifen as I seem to have a really low tolerance to most drugs! Fortunately I have had few side effects. The hot flushes did start during chemo, so I guess I am used to them now and they do wake me up once or twice a night. But apart from that I feel fine.
I do eat a super-healthy anti-cancer diet and so have lost weight, I am sure eating this way really helps with the SE's too.
Good luck, give yourself lots of time, but the stats on Tamoxifen indicate it is a really effective drug.
have been on Tamoxifen for 3 years, I have had some side effects, hot flushes, some weight gain, but generally feel well. I would rather take it than not. I had a right mx and am waiting for a date for Tram Flap reconstruction around Oct/Nov.
Love Carolyn x
My onc has encouraged me to start taking Tamoxifen in the next week or so (I am now due to have 15 rads in Sept). However, I have told him I want to wait for a month or so as I do not want to go from being pregnant (I had a termination 4 weeks ago) to potentially having the symptoms of the menopause in a few short weeks.
I just wondered if there was anyone who hasn't suffered any side effects from Tamoxifen. I am dreading it.